Ahead Of The Journals: Discontinuing Risperidone In AD
The medical illustration is provided courtesy of Alzheimer’s Disease Research, a program of BrightFocus Foundation.
Among patients with Alzheimer’s disease who develop psychosis or agitation-aggression that responds to risperidone, discontinuing the drug as advised after 3-6 months is associated with a doubling of the rate of relapse, according to a study published Oct. 17 in the New England Journal of Medicine.
“Federal regulations for nursing homes strongly urge discontinuation of antipsychotic drugs after 3-6 months of treatment” because of concern about adverse effects, even though “evidence from controlled trials in support of this long-standing regulation is very limited,” said Dr. D.P. Devanand of the New York State Psychiatric Institute and Columbia University, New York, and his associates.
Dr. D. P. Devanand
“Our findings suggest that patients with psychosis or agitation-aggression who have a sustained response to antipsychotic treatment for 4-8 months have a significantly increased risk of relapse for at least 4 months after discontinuation, and this finding should be weighed against the risk of adverse effects with continued antipsychotic treatment,” they noted (N. Engl. J. Med. 2012 [doi:10.1056/NEJMoa1114058]).
Dr. Devanand and his colleagues presented their findings in July at the Alzheimer’s Association International Conference; read our coverage here.
This study was funded by the National Institutes of Health and the U.S. Department of Veterans Affairs. Dr. Devanand and his associates reported numerous ties to industry sources.